Alert archive / Arkansas / Flash Flood Warnings in 2001

Flash Flood Warning 40, NWS Little Rock, AR

August 18, 2001Pulaski County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 18, 2001, 4:45 PM CDT for Pulaski County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 4:45 PM CDT (21:45 UTC)
Expired
Aug 18, 2001, 6:45 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pulaski County, AR

The radar

The Little Rock radar (KLZK), 3 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 182146
FFWLIT
ARC119-182345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
445 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PULASKI COUNTY IN CENTRAL ARKANSAS

* UNTIL 645 PM CDT

* THUNDERSTORMS WITH HEAVY RAINFALL WERE MOVING OVER THE SAME        
  LOCATIONS FROM NEAR ROLAND...SOUTHEASTWARD TO MAUMELLE AND NORTH   
  LITTLE ROCK. AS MUCH AS TWO INCHES MAY HAVE FALLEN IN THE LAST     
  HOUR WITH HEAVY RAIN CONTINUING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3490 9214 3471 9216 3475 9251 3491 9252

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:20 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 18, 3:20 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 PM CDT SAT AUG 18 2001

FORECAST CONCERNS: RAIN CHANCES INTO SUNDAY AND TEMPS.

LATEST SFC/MSAS DATA SHOWS COLD FRONT FROM CNTRL MO...BACK ACROSS
SERN KS INTO NWRN OK. CONVECTION ONGOING ALONG THE FRONT OVER CNTRL
IL...WITH CU FIELD NOTED BACK TO THE SW ACROSS MO ON LATEST VIS
SATELLITE PICS. ISOLD SHRA/TSRA NOW STARTING TO FORM OVER SERN KS
AND CNTRL MO.

MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH MOVEMENT OF FRONT AND
UPPER AIR PATTERN THRU 48 HOURS. UPPER LOW OVER NERN IA IS FCST TO
MOVE SEWD AND THEN EWD OVER TIME. THIS WILL PUSH THE COLD FRONT THRU
MUCH OF THE FA LATER TONIGHT AND SUNDAY BEFORE IT STALLS JUST TO OUR
SOUTH. WENT WITH A BLEND OF THE ETA AND AVN FOR THIS FCST.

BIG QUESTION FOR THE SHORT TERM IS WHAT EXTENT WILL ADDITIONAL
CONVECTION FIRE ALONG THE FRONT OVER MO AND OK. SFC BASED LI/S
RUNNING AROUND -8...WITH CAPES RUNNING BETWEEN 2500 AND 3000 J/KG
OVER SRN MO ATTM. TAIL END OF UPPER JET MAX NOW PASSING OVER NRN AR
AS INDICATED BY MID AND HIGH LEVEL CLOUD DECK.

ONGOING FORECAST HAS SCATTERED CONVECTION FOR TONIGHT AHEAD OF
FRONT. BOTH NGM AND AVN MOS SHOWING LESS THAN 20% POPS MOST AREAS.
PLAN ON PLACING 30% POPS ACROSS THE BOARD TONIGHT ENTIRE FA.

MODELS HAVE SLOWED DOWN THE TIMING OF THE FRONT A BIT THRU THE FA.
EXPECT FROPA OVER NRN AR AROUND MIDNIGHT...THRU MUCH OF CNTRL AR
AROUND 12Z AND INTO SRN COUNTIES BY THE AFTN BEFORE IT STALLS OUT
NEAR THE AR/LA BORDER. WILL LEAVE SMALL POPS OVER THE SRN ZONES FOR
SUNDAY.

WEAK HIGH PRESSURE BUILDS INTO THE FA SUNDAY AND SUNDAY NIGHT AND
THEN SHIFTS EWD ON MONDAY. THIS WILL ALLOW FRONT TO RETURN NWD AS
WINDS BECOME SLY. LITTLE UPPER SUPPORT NOTED ON MONDAY...COULD SEE
ISOLD SHRA/TSRA DEVELOP...BUT FOR NOW PLAN TO KEEP THE FCST DRY.

IN THE EXTENDED...UPPER LEVEL RIDGE STILL FCST TO BUILD OVER THE
AREA FROM THE SW INTO MIDWEEK. THIS WILL ALLOW DRY AND WARMER
WEATHER TO PREVAIL. BIG QUESTION FOR LATER IN THE WEEK IS WHAT WILL
HAPPEN TO WHAT IS NOW T.S. CHANTAL. AVN TAKES THE SYSTEM INTO THE
CNTRL GULF BY THU...WHILE OTHER LONG RANGE/NCEP PROGS EVENTUALLY
BRING THE SYSTEM INTO SERN TX. WITH LOW CONFIDENCE IN THE MODELS
ATTM...PLAN TO STICK WITH STATUS QUO AND LEAVE FCST DRY.

THANKS TO WFO MEM FOR COORDINATION CALL.  ..44..

.LIT...NONE.

In the hours before

Special weather statement, Aug 18, 1:30 PM CDT, 3 hours 15 minutes before
ARZ003>007-012>016-023>025-191200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT SAT AUG 18 2001

...SLIGHT RISK OF SEVERE WEATHER OVER NORTHERN ARKANSAS LATE THIS
AFTERNOON AND TONIGHT...

EARLY THIS AFTERNOON...A COLD FRONT EXTENDED FROM NORTHERN MISSOURI
BACK INTO SOUTHEAST KANSAS. THE FRONT WILL CONTINUE TO MOVE TO THE
SOUTH AND PUSH INTO NORTHERN ARKANSAS THIS EVENING.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER MISSOURI LATER THIS AFTERNOON. THESE STORMS WILL MOVE TO THE
SOUTHEAST ALONG AND AHEAD OF THE FRONT...AND ARE EXPECTED TO REACH
NORTHERN ARKANSAS BY THIS EVENING.

THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND
LARGE HAIL. FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO ACCOMPANY THE STORMS.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGERS MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...LOCAL TV AND
CABLE TELEVISION OUTLETS FOR LATER FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

44

Nearby

Flash Flood Warnings in Arkansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.